Alert archive / Kansas / River Flood Warnings in 2010

River Flood Warning 2, NWS Topeka, KS

January 24, 2010Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Jan 24, 2010, 7:20 AM CST for Marshall County, Kansas. It took effect at Jan 24, 2010, 12:00 PM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 7:20 AM CST (13:20 UTC)
In effect from
Jan 24, 2010, 12:00 PM CST
Expired
Jan 24, 2010, 3:04 PM CST
In force
3 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River at Blue Rapids (BLRK1).

Action stage
21 ft
Minor stage
26 ft
Moderate stage
52 ft
Major stage
68 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WGUS43 KTOP 241320
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
720 AM CST SUN JAN 24 2010

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  BIG BLUE RIVER NEAR BLUE RAPIDS AFFECTING MARSHALL COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC117-242120-
/O.NEW.KTOP.FL.W.0002.100124T1800Z-100125T0600Z/
/BLRK1.1.ER.100124T1800Z.100124T1800Z.100124T1800Z.NO/
720 AM CST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BIG BLUE RIVER NEAR BLUE RAPIDS.
* THROUGH THIS EVENING.
* AT  6:00 AM SUNDAY THE STAGE WAS 25.6 FEET.
* FLOOD STAGE IS 26.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS 
  MORNING.
* IMPACT...AT 26.0 FEET...MINOR LOWLAND FLOODING OCCURS FROM 
  MARYSVILLE TO TUTTLE CREEK LAKE.

$$
1 follow-up statement
858 
WGUS83 KTOP 242104
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST SUN JAN 24 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  BIG BLUE RIVER NEAR BLUE RAPIDS AFFECTING MARSHALL COUNTY
  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC117-242134-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-100125T0600Z/
/BLRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
304 PM CST SUN JAN 24 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG BLUE RIVER NEAR BLUE RAPIDS.
* AT 2:00 PM SUNDAY THE STAGE WAS 25.0 FEET.
* FLOOD STAGE IS 26.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 25.8 FEET.  THE 
  RIVER WILL FALL TO 23.5 FEET BY 6 EARLY THIS EVENING.


$$

KSC117-242134-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-100125T0950Z/
/FKFK1.1.ER.100123T2017Z.100124T1330Z.100124T2015Z.NO/
304 PM CST SUN JAN 24 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* AT 2:30 PM SUNDAY THE STAGE WAS 18.8 FEET.
* FLOOD STAGE IS 19.0 FEET.
* FELL BELOW FLOOD STAGE AT 2:15 PM SUNDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.3 FEET BY MONDAY 
  MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:13 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 24, 5:13 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
513 AM CST SUN JAN 24 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION FORECAST.

&&

.DISCUSSION...

PLEASE SEE PREVIOUS FORECAST DISCUSSION BELOW.

&&

.AVIATION...

MVFR CEILINGS ARE IN THE PROCESS OF CLEARING OUT AND SITES LOOK
TO BE VFR FOR A GOOD PORTION OF THE TAF PERIOD. NORTHWEST WINDS
WILL BE GUSTY AT ALL TAF SITES THROUGH THE FORECAST. WILL SEE AT
LEAST BROKEN CEILINGS BUILDING BACK OVER TAF SITES BY EARLY
AFTERNOON BUT EXPECT CLOUD BASES AROUND 4000 TO 5000 FT. LIGHT
SNOW SHOWERS MAY BE POSSIBLE LATE IN THE TAF PERIOD BUT HAVE NOT
MENTIONED SNOW AT THIS POINT DUE TO TIMING AND COVERAGE
UNCERTAINTY. CIGS ALSO LOOK TO BUILD DOWN A BIT LATE IN THE TAF
PERIOD AND MAY APPROACH MVFR CIG HEIGHTS AT TOP AND FOE.

BARJENBRUCH

&&

.PREV DISCUSSION... /ISSUED 318 AM CST SUN JAN 24 2010/

DISCUSSION...SFC LOW WAS OVER CENTRAL MISSOURI AND A COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW INTO OKLAHOMA AND TEXAS.  H5 LOW WAS OVER THE
NORTHERN PLAINS AND A SOUTHERN STREAM TROF WAS OVER MISSOURI.

TODAY...H5 LOW OVER THE PLAINS WILL DIVE SOUTH THROUGH THE DAY
DRAGGING COLD CANADIAN AIR WITH IT.  SOME CLEARING WAS WORKING INTO
THE WESTERN PORTION OF THE CWA AND WILL LIKELY CLEAR OUT OVER THE
ENTIRE AREA BY LATER THIS AFTERNOON.  WITH SOME SUN POSSIBLE TEMPS
WILL MAKE IT INTO THE MID 30S AND LOWER 40S FOR HIGHS.

TONIGHT...WRAPAROUND MOISTURE WILL BRING CLOUDY SKIES BACK TONIGHT
AS THE H5 LOW BEGINS TO MOVE EAST.  A SHWV DROPS SOUTH ACROSS THE
CWA AND COULD SHAKE OUT SOME FLURRIES.  TONIGHT WILL START THE
BEGINNING OF A RETURN TO COLD TEMPS INTO THE EARLY PART OF THE WORK
WEEK.

MONDAY AND TUESDAY...H5 LOW CONTINUES TO MOVE EAST INTO THE GREAT
LAKES AND RIDGING JUST WEST OF THE ROCKIES WILL KEEP NORTHEAST
KANSAS IN NW FLOW ALOFT.  MONDAY WILL REMAIN CLOUDY AND COOL WHILE
TUESDAY WILL SEE SOME SUN AS WE ARE IN BETWEEN SYSTEMS.  TEMPS EACH
DAY WILL BE COLD WITH HIGHS ONLY IN THE 30S AND LOWS IN THE TEENS
AND LOW 20S.

WEDNESDAY AND THURSDAY...THERE IS SOME DISAGREEMENT WITH PRECIP ON
WED AS A CLOSED LOW NEAR THE BAJA BEGINS TO MOVE EAST TOWARD
KANSAS.  THE GFS AND SREF SHOW SOME PRECIP ON WED BUT THE ECMWF AND
NAM ARE DRY.  THERE ARE ALSO ENOUGH DIFFERENCES IN THE POSITION AND
TRACK OF THE RESULTANT SURFACE LOW THAT I DONT WANT TO MAKE BIG
CHANGES TO THE CURRENT FORECAST OF SLIGHT CHANCE POPS ON WED.  BY
WED NIGHT THE MAIN DIFFERENCES BETWEEN THE GFS AND ECMWF ARE BIG
ENOUGH TO PRECLUDE BIG CHANGES TO POPS.  THE ECMWF WANTS TO BRING
PRECIP FARTHER NORTH TO NEAR I-70 WHILE THE GFS KEEPS EVERYTHING
FARTHER SOUTH OUT OF THE TOP CWA.  ONE POINT THE TWO MODELS DO SEEM
TO AGREE ON IS THAT BY WED NIGHT TEMPS APPEAR TO BE COLD ENOUGH FOR
MOSTLY SNOW WITH A BRIEF PERIOD OF IP.  WITH BIG ENOUGH DIFFERENCES
IN PRECIP/NO PRECIP DID NOT TRY TO REFINE PTYPE NOW AND JUST STUCK
WITH ALL SNOW OR RA/SN.  TEMPS WILL REMAIN ON THE COLD SIDE WITH
HIGHS IN THE 30S AND LOWS IN THE TEENS AND UPPER 20S.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 24, 4:46 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CST SUN JAN 24 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-251100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
446 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
SOME CREEKS AND RIVERS WILL SEE ELEVATED LEVELS AS SNOW CONTINUES
TO MELT. A FEW OF THESE SITES WILL RISE TO FLOOD STAGE. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DAILY STAGE AND CREST
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AND POSSIBLY SOME ICY PRECIPITATION IS POSSIBLE ON WEDNESDAY
AND THURSDAY. CONSIDERABLE UNCERTAINTY STILL EXISTS WITH THIS
SYSTEM BUT SOME ACCUMULATING SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jan 24, 3:10 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            2 W VERMILLION          39.72N 96.30W
01/24/2010                   MARSHALL           KS   DEPT OF HIGHWAYS

            HIGHWAY 9 CLOSED DUE TO FLOODING OF THE BLACK VERMILLION
            RIVER.

&&

BARJENBRUCH

Nearby

River Flood Warnings in Kansas, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.